Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 36, NWS Miami, FL

May 16, 2006Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 16, 2006, 3:12 AM EDT for Broward County, Florida. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2006, 3:12 AM EDT (07:12 UTC)
Expired
May 16, 2006, 3:45 AM EDT
In force
33 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Broward County, FL

The radar

The Miami radar (KAMX), 64 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 3:15 AM EDTTSTM WND GST 50Cooper City, FLESTIMATED 50 MPH WIND GUST.
May 16, 3:32 AM EDTTSTM WND GST 60Pompano Beach, FL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 12:08 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 7.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2006-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2006-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 160712
SVRMFL
FLC011-160745-
/O.NEW.KMFL.SV.W.0036.060516T0712Z-060516T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
312 AM EDT TUE MAY 16 2006

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BROWARD COUNTY IN SOUTH FLORIDA.

* UNTIL 345 AM EDT

* AT 310 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM SAWGRASS MILLS MALL TO DAVIE...OR ALONG A LINE EXTENDING FROM
  SUNRISE TO DAVIE...AND MOVING NORTHEAST AT 40 MPH.

* THE LINE OF STORMS WILL AFFECT...
  SAWGRASS MILLS MALL
  COOPER CITY
  FORT LAUDERDALE
  CORAL SPRINGS
  COCONUT CREEK


SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4528 TO REPORT SEVERE WEATHER.

LAT...LON 2620 8040 2595 8023 2619 8003 2633 8027

$$

GARCIA
2 follow-up statements
000
WWUS52 KMFL 160734
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
334 AM EDT TUE MAY 16 2006

FLC011-160745-
/O.CON.KMFL.SV.W.0036.000000T0000Z-060516T0745Z/
BROWARD FL-
334 AM EDT TUE MAY 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR EASTERN BROWARD COUNTY...

AT 330 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED NEAR COCONUT
CREEK...OR ALONG A LINE EXTENDING FROM MARGATE TO POMPANO BEACH...
MOVING NORTHEAST AT 40 MPH.


SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60
MPH...DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4522 TO REPORT SEVERE WEATHER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM EDT TUESDAY MORNING
FOR SOUTHERN FLORIDA.

LAT...LON 2620 8040 2595 8023 2619 8003 2633 8027

$$

GARCIA
000
WWUS52 KMFL 160749
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
348 AM EDT TUE MAY 16 2006

FLC011-160758-
/O.EXP.KMFL.SV.W.0036.000000T0000Z-060516T0745Z/
BROWARD FL-
348 AM EDT TUE MAY 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BROWARD COUNTY EXPIRED
AT 345 AM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND 
MOVED OVER WATER. HOWEVER...LOCALLY HEAVY RAIN...WIND GUSTS TO 50 
MPH AND EXCESSIVE LIGHTNING IS STILL POSSIBLE OVER THE AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM EDT TUESDAY MORNING
FOR SOUTHERN FLORIDA.

LAT...LON 2620 8040 2595 8023 2619 8003 2633 8027

$$

GARCIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:52 PM EDT, 12 hours 20 minutes earlier.

Area forecast discussion, May 15, 2:52 PM EDT, 12 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
252 PM EDT MON MAY 15 2006

.DISCUSSION...POTENT STORMS FIRED UP RAPIDLY OVER THE EAST COAST
METRO AREAS AS EXPECTED. HAIL UP TO QUARTER AND GOLF BALL SIZE
ALREADY REPORTED. ACTIVITY LIKELY TO PERSIST FOR A FEW MORE HOURS.
SOME REDEVELOPMENT TO THE WEST A GOOD POSSIBILITY. MOS GUIDANCE
CONTINUES VERY WET NEXT THREE PERIODS. FORECASTS WILL REFLECT THIS
WITH 60 TO 80 POPS MOST AREAS THROUGH TUESDAY NIGHT. GFS CONTINUES
TO PRODUCE SOME ODD FEATURES ACROSS THE AREA IN THE SHORTER
TERM...UNDOUBTEDLY DUE TO CONVECTIVE FEEDBACK. NAM PRODUCING
BETTER GUIDANCE. APPROACHING COLD FRONT SHOULD STALL ACROSS SOUTH
FLORIDA LATE TUESDAY INTO TUESDAY NIGHT THEN MOVE OFF THE FLORIDA
PENINSULA WEDNESDAY. RESPECTABLE UPPER DYNAMICS ACROSS SOUTH
FLORIDA TUESDAY MAY HELP PRODUCE A FEW STRONG STORMS...ONLY
PROBLEM BEING LACK OF INSTABILITY. WILL WATCH.
OTHERWISE...IMPULSES MOVING WEST TO EAST OVER THE STALLED FRONT
WILL KEEP RAIN COMING THROUGH EARLY WEDNESDAY. HIGH PRESSURE WILL
BUILD INTO THE AREA THE REMAINDER OF THE WEEK WITH ANOTHER SHOT OF
LATE SEASON COOLER AIR ON TAP.

&&

.MARINE...WINDS AND SEAS WILL REMAIN GENERALLY QUIET. NORTHERLY
FLOW INCREASING BEHIND THE COLD FRONT WEDNESDAY WILL PRODUCE SEAS
UP TO 6 FEET IN THE GULF STREAM. WINDS AND SEAS AHEAD OF THE FRONT
WILL OCCASIONALLY BE HIGHER NEAR THUNDERSTORMS.

&&

.FIRE WEATHER...NO PROBLEMS FORESEEN THROUGH WEDNESDAY WITH
MOISTURE REMAINING HIGH. WILL SEE DRIER AIR THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  66  82  70  83 /  70  70  80  30
FORT LAUDERDALE  70  80  70  84 /  70  70  80  40
MIAMI            71  82  70  85 /  70  70  80  40
NAPLES           69  82  68  81 /  70  80  70  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 16, 12:19 AM EDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1219 AM EDT TUE MAY 16 2006

FLZ063-066>075-170415-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1203 AM EDT TUE MAY 16 2006

...SEVERE THUNDERSTORMS POSSIBLE SOUTH FLORIDA TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

THUNDERSTORMS: ABUNDANT TROPICAL MOISTURE AND A VERY UNSTABLE
AIRMASS WILL LEAD TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH
THE NIGHT. THE STORMS ARE EXPECTED TO MOVE INTO THE SOUTHWEST
FLORIDA COASTAL AREAS AFTER MIDNIGHT AND PROGRESS ACROSS SOUTH
FLORIDA AFFECTING THE SOUTHEAST METROPOLITAN COAST AFTER 3 AM.
EXPECT FREQUENT LIGHTNING, WIND GUSTS TO 50 MPH OR HIGHER, LOCALLY
HEAVY DOWNPOURS AND LARGE HAIL WITH THE STRONGEST STORMS.

TORNADOES: THE ENVIRONMENT IS ALSO FAVORABLE FOR PRODUCING A FEW
TORNADOES.

WATERSPOUTS: THE STRONGEST STORMS AS THEY MOVE ACROSS THE MARINE
AREAS, INCLUDING THE GULF COASTAL WATERS, LAKE OKEECHOBEE, AND THE
ATLANTIC WATERS WILL BE CAPABLE OF PRODUCING DANGEROUS
WATERSPOUTS.

WIND: THE STRONGEST STORMS ARE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS IN EXCESS OF 58 MPH.

HAIL: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP
THE SIZE OF PENNIES.

FLOODING: PONDING OF WATER ON ROADS AND POORLY DRAINED AREAS IS
POSSIBLE WITH THE HEAVIEST SHOWERS AND STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL MOVE SOUTH THROUGH SOUTH FLORIDA TUESDAY THROUGH
WEDNESDAY. STRONG UPPER LEVEL WINDS ASSOCIATED WITH A VIGOROUS
UPPER LEVEL TROUGH COUPLED WITH LOW LEVEL CONVERGENCE ALONG THE
FRONTAL BOUNDARY WILL PROVIDE AMPLE SUPPORT FOR NUMEROUS
THUNDERSTORMS ACROSS THE AREA. ALTHOUGH A FEW OF THESE STORMS
COULD BE STRONG WITH WIND GUSTS TO 50 MPH AND SMALL HAIL, THE
MAIN THREAT WILL BE THE POTENTIAL FOR VERY HEAVY RAIN AND LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Special weather statement, May 16, 12:57 AM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1257 AM EDT TUE MAY 16 2006

FLZ069-070-073-075-160600-
EASTERN COLLIER-MAINLAND MONROE-WESTERN COLLIER-WESTERN DADE-
1257 AM EDT TUE MAY 16 2006

AT 1252 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
BONITA SPRINGS TO 8 MILES SOUTHEAST OF GOODLAND TO 6 MILES NORTHWEST
OF FLAMINGO...OR 11 MILES WEST OF EVERGLADES CITY...MOVING NORTHEAST
AT 20 MPH. THESE STORMS WILL MOVE ONSHORE OVER COASTAL SECTIONS OF
COLLIER AND MAINLAND MONROE COUNTIES.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...
AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GARCIA
Special weather statement, May 16, 2:13 AM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
213 AM EDT TUE MAY 16 2006

FLZ063-066>075-160715-
BROWARD METROPOLITAN-DADE METROPOLITAN-EASTERN
COLLIER-GLADES-HENDRY-MAINLAND MONROE-PALM BEACH EASTERN-PALM BEACH
WESTERN-WESTERN BROWARD-WESTERN COLLIER-WESTERN DADE-
213 AM EDT TUE MAY 16 2006

AT 211 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER GLADES, HENDRY, COLLIER AND MONROE
COUNTIES MOVING NORTHEAST AT 25 MPH. THESE STORMS WILL SPREAD EAST
OVER PALM BEACH, BROWARD AND MIAMI-DADE COUNTIES BY 3 AM.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...
AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS.

GARCIA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:39 PM EDTSevere Thunderstorm WarningMFLPalm Beach20 min
May 16, 12:16 AM EDTSevere Thunderstorm WarningMFLPalm Beach34 min
May 16, 12:45 AM EDTSpecial Marine WarningMFL60 min
May 16, 2:28 AM EDTSpecial Marine WarningMFL47 min
May 16, 3:23 AM EDTSevere Thunderstorm WarningMFLMiami-Dade, Monroe67 min
May 16, 3:39 AM EDTSpecial Marine WarningMFL66 min
May 16, 4:07 AM EDTSpecial Marine WarningMFL53 min
May 16, 5:03 AM EDTSpecial Marine WarningMFL57 min
May 16, 11:04 AM EDTSpecial Marine WarningMFL56 min
May 16, 12:16 PM EDTSevere Thunderstorm WarningMFLBroward35 min
May 16, 12:21 PM EDTFlood WatchMFLBroward, Collier, Glades, Hendry, Miami-Dade, Monroe and 1 more5 hr
May 16, 12:33 PM EDTSpecial Marine WarningMFL57 min
May 16, 12:33 PM EDTSpecial Marine WarningMFL57 min
May 16, 3:15 PM EDTSpecial Marine WarningMFL60 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.